Montana, 2016

Hail and Damaging Winds in Montana, June 24, 2016

June 24, 2016 · NWS GGW · 31 events in 9 counties and zones

A low pressure disturbance from the west combined with increasing surface moisture and a very unstable atmosphere to sustain multiple severe thunderstorms, including a linear complex of storms which eventually evolved into a bow echo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A low pressure disturbance from the west combined with increasing surface moisture and a very unstable atmosphere to sustain multiple severe thunderstorms, including a linear complex of storms which eventually evolved into a bow echo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 3:19 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 24, 3:19 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
419 PM MDT FRI JUN 24 2016

.SHORT TERM...for northeast Montana...tonight through Sun...
Update: Updated for severe thunderstorm watch issuance. Gilchrist

The initial longwave pattern across CONUS this evening consists
of storm system/upper trough rotating and pushing across the
Divide, and an upper ridge moving east across the Central Plains.
The trough/low center will move across Northeast Montana on
Saturday and into Quebec Province on Sunday. So the short-term
will see active weather, beginning with thunderstorms tonight,
strong winds on Saturday, and showers on Sunday. The trough will
bring cooler than normal temperatures for the weekend.

Tonight: At 00Z a moderately strong cold front begins to plow
through Northeast Montana. It will meet up in the forecast area
with a moist and unstable airmass. Thunderstorms and rain showers
will likely intensify, becoming severe. Strong winds aloft suggest
the potential for damaging winds and large hail. SPC has placed
most of the CWA in its Convective Outlook for a Slight Risk for
Severe Thunderstorms. Diminishing storms and rain showers may
not totally exit the area until around sunrise.

Saturday: The closed upper low/storm center will move through the
local region, but mainly keeping showers to the north in Canada
and near or north of the Hi-Line. The main issue will be the wind
strength. Mid-morning westerly winds may reach 25g40kt. Afternoon
northwesterly winds may reach 30g50kt. Will go ahead and issue an
NPW for Fort Peck Lake from 15Z to 03Z.

Saturday night through Sunday: Showers wrapping around behind the
storms will create a chance for rain showers, mainly north of the
Missouri River.

Templer

.LONG TERM...Sun night through Fri...

not too many changes were made today. subtle disturbances
occasionally will move through the upper ridge. upper flow will be
weaker so severe thunderstorm chances should be lower. TFJ

previous discussion...
Synoptic Setup: Long range begins with a large trough over the
Canadian Prairies and northern US Plains. A second large trough
resides over the northeast Pacific centered around or just south
of the Gulf of Alaska. A large airmass of hot high pressure
resides over the Desert Southwest and runs as far north as
southern Idaho. A slightly cooler ridge juts out of the high
pressure through western Montana and through Alberta.

Sunday night through Monday: Northeast Montana lies on the stable
side of a developing ridge to the west. conditions will warm but
remain mostly dry.

Monday night through Wednesday: A shortwave will move around the
edges of the hot high pressure and through eastern Montana.
Tuesday and Tuesday night look to be the prime impact times with
showers being scattered.

Wednesday onward: Hot air from down south will fill in the
ridge into southern Alberta and then slowly move it over Montana.
This will increase temperatures and lower chances for showers and
thunderstorms slightly until the ridge axis hits. The only other
chance for showers and thunderstorms will be during night time
when the K-boundary from the desert air passes over the region.
GAH

&&

.AVIATION...

SYNOPSIS: Upper low system moving in from the Pacific NW will
bring unsettled conditions through Saturday.

SEVERE WX: Evening severe thunderstorms still look on tap with
damaging winds being the main threat. Gusts over 60 kts are
possible with some storms. Making sure aircraft are tied down or
in sheltered locations is recommended.

WINDS: Winds will turn clockwise to the east ahead of the
thunderstorms then punch in from the northwest for a couple hours
in the wake of the storms. Expect them to increase saturday with
gusts to 40 kts during the afternoon. They will diminish Saturday
evening. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 9 AM to 9 PM MDT Saturday For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 24, 1:21 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT FRI JUN 24 2016

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
221 PM MDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG FRONTAL SYSTEM WILL MOVE ACROSS THE REGION TONIGHT.
THUNDERSTORMS ARE EXPECTED FROM LATE THIS AFTERNOON THROUGH
TONIGHT AND SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS TO 50 MPH
ARE EXPECTED ON SATURDAY BEHIND THE FRONTAL PASSAGE. THESE WINDS
WILL MAKE BOATING EXTREMELY HAZARDOUS ON FORT PECK LAKE AND TRAVEL
DIFFICULT FOR HIGH PROFILE VEHICLES. THEREFORE A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM SATURDAY
MORNING THROUGH 9 PM SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 2:20 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
320 PM MDT FRI JUN 24 2016

MTZ017-018-020-242215-
DANIELS MT-CENTRAL AND SOUTHERN VALLEY MT-WESTERN ROOSEVELT MT-
320 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALLEY...
NORTHWESTERN ROOSEVELT AND CENTRAL DANIELS COUNTIES UNTIL 415 PM
MDT...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF PEERLESS...OR 17 MILES SOUTHWEST OF
SCOBEY...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOBEY...FLAXVILLE...MADOC AND FOUR BUTTES.

LAT...LON 4879 10510 4846 10582 4849 10595 4900 10559
      4900 10556
TIME...MOT...LOC 2119Z 227DEG 39KT 4863 10570

TFJ
Special weather statement, Jun 24, 2:47 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
347 PM MDT FRI JUN 24 2016

MTZ021-022-060-242245-
SOUTHWEST PHILLIPS MT-PETROLEUM MT-GARFIELD MT-
347 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...PETROLEUM
AND SOUTH CENTRAL PHILLIPS COUNTIES UNTIL 445 PM MDT...

AT 346 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTHEAST OF ROY TO 15 MILES NORTHWEST
OF ROUNDUP. MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINNETT...MOSBY...FLATWILLOW...CROOKED CREEK REC AREA...CAT CREEK...
TIEGEN AND PETROLIA LAKE.

LAT...LON 4727 10872 4732 10831 4759 10832 4759 10843
      4760 10839 4762 10820 4758 10818 4759 10797
      4751 10790 4745 10791 4745 10788 4685 10771
      4685 10789 4677 10784 4676 10783 4675 10863
      4710 10861 4710 10874
TIME...MOT...LOC 2146Z 260DEG 38KT 4747 10883 4664 10870

TFJ

The radar

The Billings radar (KBLX), 109 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Petroleum

When
June 24, 3:33 PM MST
Where
Petroleum County, 0.95 mi W of Flatwillow
Measured
1 in hail
Reported by
Public
Coordinates
46.830, -108.420

Public reported quarter sized hail.

Hail, Petroleum

When
June 24, 3:40 PM MST
Where
Petroleum County, 4.03 mi ENE of Flatwillow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.850, -108.320

Trained spotter reported half dollar hail covering the ground.

Thunderstorm Wind, Garfield

When
June 24, 4:10 PM MST
Where
Garfield County, 1.88 mi W of Lufborough Hill Dot
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
47.080, -107.570

Lufborough Hill MT-200 DOT site recorded a 58 mph wind gust.

Hail, Garfield

When
June 24, 4:45 PM MST
Where
Garfield County, 12.92 mi ESE of Sand Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.040, -107.220

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Garfield

When
June 24, 5:05 PM MST
Where
Garfield County, 11.83 mi S of Jordan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.150, -106.910

Trained spotter estimated 65 mph wind gusts which broke off some tree branches.

Hail, Garfield

When
June 24, 5:05 PM MST
Where
Garfield County, 11.83 mi S of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.150, -106.910

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Valley

When
June 24, 5:07 PM MST
Where
Valley County, King Coulee Raws
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

A 76 mph wind gust was recorded at the King Coulee RAWS site.

Hail, Garfield

When
June 24, 5:10 PM MST
Where
Garfield County, 6.62 mi WNW of Cohagen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.080, -106.720

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Garfield

When
June 24, 5:11 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
47.320, -106.910

Jordan airport ASOS recorded a 68 mph wind gust.

Thunderstorm Wind, Garfield

When
June 24, 5:15 PM MST
Where
Garfield County, 1.67 mi NW of Cohagen
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.050, -106.620

Trained spotter estimated 70 mph wind gusts.

Hail, Garfield

When
June 24, 5:15 PM MST
Where
Garfield County, 1.67 mi NW of Cohagen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.050, -106.620

Trained spotter reported quarter sized hail.

Thunderstorm Wind, McCone

When
June 24, 5:36 PM MST
Where
McCone County, 2.41 mi WSW of Ft Peck Lake Handar
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.010, -106.400

The Fort Peck Dam handar mesonet site recorded a 66 mph wind gust.

Hail, Valley

When
June 24, 5:39 PM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
0.75 in hail
Reported by
Public
Coordinates
48.130, -106.360

Public reported penny sized hail and wind gusts up to 50 mph.

Thunderstorm Wind, Valley

When
June 24, 5:44 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
48.010, -106.450

An off-duty NWS employee reported 60 mph wind gusts.

Hail, McCone

When
June 24, 5:55 PM MST
Where
McCone County, 14.47 mi SW of Weldon
Measured
0.88 in hail
Reported by
Public
Coordinates
47.420, -106.030

Public reported nickel sized hail.

Thunderstorm Wind, Dawson

When
June 24, 6:00 PM MST
Where
Dawson County, 6.5 mi SSW of Lindsay Divide Dot
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.180, -105.310

Trained spotter measured 61 mph wind gusts.

Thunderstorm Wind, Prairie

When
June 24, 6:09 PM MST
Where
Prairie County, 7.05 mi NNW of Mc Cloud
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.000, -105.610

Trained spotter measured 62 mph wind gusts.

Thunderstorm Wind, McCone

When
June 24, 6:15 PM MST to 6:45 PM MST
Where
McCone County, 1.16 mi NNW of Cow Creek Dot to 8.18 mi SSW of Cow Creek Dot
Measured
109 kt (125 mph) estimated gust
Property damage
$284,000
Reported by
Utility Company
Coordinates
47.694, -105.493

Follow-up information: DOE/WAPA had 14 H-structure power poles snapped or blown over along MT highway 13. These power poles were less than 1 year old. The rural utility company had 50 single-line poles snapped or blown over along MT highway 13. Three to five miles west of that location, another 25 power poles were snapped or blown over.

Thunderstorm Wind, McCone

When
June 24, 6:24 PM MST
Where
McCone County, Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.420, -105.600

Trained spotter reported 60 mph wind gusts.

Thunderstorm Wind, Roosevelt

When
June 24, 6:32 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
48.090, -105.640

Wolf Point airport ASOS recorded a 66 mph wind gust.

Thunderstorm Wind, Dawson

When
June 24, 6:54 PM MST
Where
Dawson County, 8.29 mi S of Richey
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.530, -105.070

Public estimated 75 mph wind gusts.

Thunderstorm Wind, Roosevelt

When
June 24, 6:55 PM MST to 7:20 PM MST
Where
Roosevelt County, 0.43 mi NNW of Poplar to 0.8 mi NNE of Poplar Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$860,000
Reported by
Other Federal Agency
Coordinates
48.106, -105.202

Roosevelt County law enforcement and numerous public reported significant damage in the town of Poplar. Numerous trees were uprooted and many homes damaged, including some roofs blown off or damaged. A FEMA Damage Assessment Team came after this event and determined the extent of damages to private and tribal HUD homes.

Thunderstorm Wind, Richland

When
June 24, 6:59 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.950, -104.940

Trained spotter measured 62 mph wind gusts.

Thunderstorm Wind, Roosevelt

When
June 24, 7:15 PM MST
Where
Roosevelt County, 0.83 mi NNE of Poplar Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -105.170

An 80 mph wind gust was recorded at the Poplar airport.

Thunderstorm Wind, Roosevelt

When
June 24, 7:18 PM MST
Where
Roosevelt County, 3.49 mi S of Sprole
Measured
74 kt (85 mph) measured gust
Reported by
RAWS
Coordinates
48.070, -105.040

An 85 mph wind gust was recorded at the Poplar RAWS site.

Thunderstorm Wind, Richland

When
June 24, 7:20 PM MST
Where
Richland County, 5.6 mi W of Sioux Pass Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.940, -104.450

Trained spotter reported 60 mph wind gusts.

Thunderstorm Wind, Roosevelt

When
June 24, 7:30 PM MST
Where
Roosevelt County, Brockton
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.150, -104.920

Public report, via social media, of a camper overturned and 2 teepees collapsed during a Native American pow wow outdoor celebration.

Thunderstorm Wind, Roosevelt

When
June 24, 7:46 PM MST
Where
Roosevelt County, 0.83 mi NNE of Froid
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.340, -104.490

Trained spotter reported 70 mph wind gusts.

Thunderstorm Wind, Richland

When
June 24, 8:10 PM MST
Where
Richland County, 0.69 mi S of Sioux Pass Dot
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
47.920, -104.330

The Sioux Pass MT-16 DOT site recorded a 74 mph wind gust.

Thunderstorm Wind, Sheridan

When
June 24, 8:35 PM MST
Where
Sheridan County, Medicine Lake
Measured
66 kt (76 mph) estimated gust
Reported by
RAWS
Coordinates
48.500, -104.500

The Medicine Lake RAWS site recorded a 76 mph wind gust. Time estimated.

Thunderstorm Wind, Roosevelt

When
June 24, 8:35 PM MST
Where
Roosevelt County, 0.69 mi N of Nd Stateline Hwy 2 Dot
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
48.140, -104.070

The US-2 at Stateline DOT site recorded a 71 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646239, 646240, 646241, 646242, 646243, 646244, 646245, 646246, 646247, 646248, 646249, 646250, 646251, 646253, 646252, 646254, 646255, 646258, 646256, 646257, 646259, 646260, 646261, 646265, 646262, 646263, 646266, 646267, 646268, 646269, 646270.